A DEVASTATED couple are urging people to avoid buying prescription drugs over the internet following the death of their 18-year-old student son.
An inquest in Bolton heard how Bolton College student Phillipe Pycroft suffered heart failure after taking a massive dose of propranolol, a beta blocker used to treat the symptoms of anxiety, high blood pressure and angina.
Mr Pycroft had been prescribed 10mg of the drug by his doctor on October 13 last year, but he complained to friends that it was not working and coroner Rachael Griffin was told that on October 29 he ordered 60 80mg propranolol tablets from an American website.
They arrived five days later, but at 3.15am on November 5 Mr Pycroft’s mum woke and found him collapsed on the bathroom floor at their home in Kirkby Road, Heaton.
Attempts to resuscitate him at home and at the Royal Bolton Hospital failed.
A post mortem examination revealed he had suffered heart failure and toxicology tests found he had 10.5ml per litre of propranolol in his system when a therapeutic level is expected to be around 0.3mg per litre. But the post mortem examination found he had no heart defects.
Forensic toxicologist Julie Evans told the court that in order to reach that level Mr Pycroft would have had to have taken around 50 tablets.
“We are talking about 10s of tablets, not just a couple extra,” she said.
Mr Pycroft’s parents, Anna and John Pycroft expressed alarm about the ease with which their son was able to obtain the tablets online.
“It is way too easy,” said Mr Pycroft.
“If anyone has got a problem then please go to the pharmacy and doctor first – do not do it off your own bat.”
Mrs Griffin recorded a conclusion of suicide after hearing how the teenager had been affected by the death of his grandmother, sent text messages to a friend saying he would not be missed and had visited a suicide methods website just hours before he was found collapsed.
But his family do not believe he wanted to kill himself - rather he was trying to self-medicate and they are considering trying to appeal the coroner's conclusion.
“We don’t agree with the coroner’s decision,” said Mr Pycroft.
“To me he was trying to self-diagnose and came a cropper.”
During the inquest Mrs Pycroft told how her son, an intelligent young man who worked part time in a local shop as well as studying at college, was athletic and enjoyed music.
His friends and family were concerned about the large numbers of energy Monster drinks he would consume, but pathologist Patrick Waugh said the drinks did not play a part in his death.
The court was told that in early 2015 the teenager started becoming concerned about his health after suffering heart palpitations, breathlessness and panic attacks.
In July he went on holiday to Benidorm with a friend’s family and collapsed after swimming in the sea.
He was taken to hospital and given a ECG test before being discharged and, on his return to England, visited his GP, who prescribed 10mg doses of propranolol and made an appointment for him to see a cardiologist on November 16.
But Mrs Pycroft told the inquest that on November 3 her son told his driving instructor, “I don’t feel so good because of the tablets the doctor has given me.”
The following day he went home at 10.30pm, going out half an hour later, telling his parents he was going to the gym.
He returned home at 11pm and Mr and Mrs Pycroft said that he was still downstairs and wide awake when they went to bed at about 12.30am.
College friend Emma Rhodes revealed that he had told her he wasn’t getting any benefit from the tablets given to him by the doctor and, in text messages the night he died told her he did not want to be here.
But Miss Rhodes stressed she did not believe he would have deliberately tried to kill himself.
Recording her conclusion, Mrs Griffin said: “Phillipe’s death is a tragedy of the utmost degree. It is shocking and will have come as great devastation to his family and all around him.”
Speaking after the hearing, Mrs Pycroft described Phillipe as “a fantastic son” and her husband appealed for people in distress to seek help from family, friends and organisations available to support them.